Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 248, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 9, 2003, 8:49 PM MDT for Lea County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2003, 8:49 PM MDT (02:49 UTC)
- Expired
- Sep 9, 2003, 9:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 141 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1475 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2098 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 100249
SVRMAF
NMC025-100345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM MDT TUE SEP 9 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 945 PM MDT
* AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 9 MILES SOUTH OF BUCKEYE...OR ABOUT 17 MILES
WEST OF HOBBS...MOVING NORTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
LOVINGTON...HOBBS...OIL CENTER...NADINE...MONUMENT...MCDONALD...
HUMBLE CITY...GLADIOLA...EUNICE AND BUCKEYE
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3258 10373 3215 10369 3230 10313 3290 10308
3324 10307 3331 10322
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:24 PM MDT, 7 hours 25 minutes earlier.
Area forecast discussion, Sep 9, 1:24 PM MDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT TUE SEP 9 2003 .SHORT TERM... KMAF 88D SHOWING TYPICAL DIURNAL MTN CONVECTION FIRING OUT WEST A LITTLE EARLIER THAN YESTERDAY ALONG GOOD LOW LVL MSTR CONVERGENCE IN VICINITY OF TROUGH/DRYLINE ROUGHLY ALONG AND W/OF THE PECOS. ACCAS HAS BEEN HANGING AROUND OUT THE WINDOW ALL DAY. MEANWHILE...WV IMAGERY SHOWS BROAD UPPER LVL TROUGH OVR SWRN STATES...CAUSING SVR WX AND FLASH FLOODING PROBLEMS THERE OVR THE PAST FEW HRS. MODELS PROG W-SWRLY MID LVL WINDS TO START INCREASING THIS EVENING...AND DRYLINE/TROUGH TO START ADVANCING E. PROGS SHOW DEEP LR/S APPROACHING 7-8 C/KM OVER N-NERN CWA...AND IF TIMING IS RIGHT... THINGS SHOULD START GET GOING DURING THE EVENING HRS OVR THE N CNTRL TO NE CWA AS DRYLINE/CONVERGENCE AXIS APPROACHES. LATEST GOES SOUNDINGS INDICATE BEST INSTABILITIES OF ROUGHLY 2500 J/KG OVER THE WRN LOW ROLLING PLAINS...W/LI/S OF -5 OR SO. COUPLE THIS W/A 25KT PBL LLJ ON THE ERN SIDE OF THE DRYLINE BY 03Z...AND WILL KEEP BEST CHANCES ORIENTED AS ANTECEDENTLY FCST. FCST WIND PROFILES ARE ONLY MARGINAL FOR SVR DEVELOPMENT...BUT CAN/T RULE OUT AN ISOLATED CELL DEVELOPING INVOF DRYLINE IN NE ZONES...BEFORE EXITING THE AREA TO THE NE. FOR TEMPS...FINALLY GUIDANCE NUMBERS SEEM TO BE OVERCOMING THEIR COLD BIAS AND COMING MORE IN LINE W/WHAT TEMP PROGS HAVE BEEN CALLING FOR...W/AVN NUMBERS BEING THE WARMEST. WILL STICK CLOSE TO THEM. && .LONG TERM... SURFACE TROUGH EXTENDING THROUGH EASTERN NEW MEXICO AND INTO WEST TEXAS WILL CONTINUE TO PROVIDE A FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WEDNESDAY. A WEAK SHORTWAVE TROUGH WILL TRANSLATE NORTHEAST OVER THE AREA ON WEDNESDAY...PRECEDING A MORE SUBSTANTIAL UPPER TROUGH THURSDAY/FRIDAY. INSTABILITY AND LOW LEVEL CONVERGENCE ALONG SURFACE TROUGH/DRYLINE APPEAR TO BE SUFFICIENT FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON. SHEAR PROFILES LOOK CONDUCIVE FOR SOME OF THESE STORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. INHERITED GRIDS HAVE A GOOD HANDLE ON THIS SCENARIO. BELOW NORMAL TEMPERATURES APPEAR TO BE ON THE WAY AS AN UNUSUALLY STRONG UPPER TROUGH WILL HEAD THROUGH THE AREA THURSDAY NIGHT/ FRIDAY. FORTUNATELY...THE MODELS HAVE COME INTO BETTER AGREEMENT IN THE HANDLING OF THE ASSOCIATED FEATURES THROUGH THE ATMOSPHERE. HAVE BASICALLY TENDED TOWARD THE SLIGHTLY SLOWER ETA SOLUTION. THIS PORTENDS TSRA DEVELOPING INITIALLY ALONG SURFACE TROUGH AHEAD OF THIS SYSTEM...THEN ALONG COLD FRONT WHICH IS EXPECTED TO MOVE SOUTH INTO THE AREA DURING THE DAY THURSDAY. COULD SEE MORE SEVERE THUNDERSTORMS ON THURSDAY AS UPPER DYNAMICS WILL BE BETTER THAN WEDNESDAY...BUT SHEAR WONT BE AS GOOD. EXPECT TO SEE MORE MULTICELL...MARGINALLY SEVERE THUNDERSTORMS. THE UPPER TROUGH AXIS LOOKS LIKE IT WILL MOVE EAST OF THE AREA THURSDAY NIGHT/EARLY FRIDAY SO WILL LESSEN POPS FROM NORTHWEST TO SOUTHEAST...BEFORE DRYING US OUT COMPLETELY FRIDAY AFTERNOON. WILL LOWER TEMPS THURSDAY...MORE SO FOR LOWER HEIGHTS/PRECIP THAN FOR CAA BEHIND FRONT. COOLED FRIDAY OFF FOR CAA BEHIND FRONT. WILL SEE A LITTLE WARMUP SATURDAY AS RETURN FLOW SETS UP. SEVERAL MEDIUM RANGE MODELS INDICATING A SECONDARY SHORTWAVE TROUGH DROPPING SOUTHEAST INTO THE BASE OF UPPER TROUGH SUNDAY...SO HAVE ADDED A SLIGHT CHANCE OF TSRA THEN SINCE MOISTURE LOOKS SUFFICIENT AND WILL HAVE ANOTHER FRONTAL BOUNDARY HEADING THROUGH THE AREA. && .PRELIMINARY POINT TEMPS/POPS... MAF 69 90 67 84 / 30 30 30 30 CNM 66 93 63 83 / 20 20 30 20 MRF 60 84 57 81 / 20 20 30 30 FST 71 94 67 88 / 30 30 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. && 44/67
Hazardous weather outlook, Sep 9, 2:34 PM MDT, 6 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 334 PM CDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING FOR THE WESTERN LOW ROLLING PLAINS AND THE WESTERN PERMIAN BASIN. WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THE STRONGEST STORMS. DEADLY LIGHTNING AND BRIEF HEAVY RAINFALL ARE ALSO POSSIBLE. OTHER THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS EVENING. THUNDERSTORM ACTIVITY WILL BEGIN TO DECLINE A FEW HOURS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING NORTH OF AN ANDREWS...STANTON...TO COLORADO CITY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.